If you buy something through a link on this page, we may earn a small commission. How this works.
Insulin is an important hormone that serves as a medical treatment for many people with diabetes. It helps the body’s cells absorb sugar properly.
In this article, we discuss the warning signs of insulin overdose as well as the steps that a person can take to prevent this from occurring.
Diabetes affects people in different ways, and insulin doses can vary significantly from person to person. A dose that is suitable for one person may be an overdose for another.
People can either take insulin by injection or use a pump, and there are different ways of regulating and calculating the dose.
However, most people will need two types of dose:
- A basal, or long-lasting dose, keeps blood sugar levels steady throughout the day.
- A bolus dose provides an extra boost when a person’s needs are greatest, for example, around mealtimes.
Click here to find out more about basal and bolus insulin.
The insulin that is necessary to keep the blood sugar steady throughout the day is called basal insulin.
The amount of insulin that a person needs will depend on what time of day they take it and whether or not their body is resistant to insulin.
A doctor will help the individual work out an appropriate basal insulin dose and adjust it, if necessary, over time.
People take mealtime, or bolus, insulin after a meal. As the body breaks down food, glucose, or sugar, enters the bloodstream, which raises the blood sugar levels.
A person with diabetes will need to take extra insulin to deal with this sugar so that the body can use it properly. Without insulin, the body cannot process the sugar, resulting in too much sugar in the blood and too little in the body’s cells.
People need to consider several factors when determining their mealtime insulin levels.
- how high their blood sugar is before the meal
- how many carbs are in the food that they are eating
- how active they plan to be after the meal
They also need to factor in:
- their level of insulin sensitivity
- the blood sugar target that they want to reach after taking the insulin
The process can be complicated. As such, there is room for error.
Different types of insulin are available, which means that people have other factors to consider when working out their doses.
Release speed: The release speed for mealtime insulin can vary from about 15 minutes to 1 hour.
Basal insulin is usually a slow-release, long-lasting insulin that can protect the body for up to 24 hours or more.
Strength: The strength of insulin is another variable. The most common form of insulin has a concentration of 100 units of insulin per milliliter of fluid, so people call it U-100. Higher concentrations of up to U-500 are available depending on the person’s needs.
Each of these factors plays a role in creating the optimal dose of insulin for a person with diabetes.
If the numbers are inaccurate and the person takes too much insulin, an overdose can occur.
Insulin helps the body’s cells pick up sugar and use it as energy.
When there is too much insulin in the blood, the cells absorb more sugar than they need to, leaving less sugar in the blood.
Hypoglycemia, or low blood sugar, can occur as a result. When the blood sugar levels are too low, the body cannot function properly.
The symptoms of an insulin overdose are those of hypoglycemia.
Mild symptoms include:
- confusion or feeling as though they have “brain fog”
- shakiness, weakness, or a “jittery” feeling
- a rapid heartbeat
- sweating, cold sweats, and chills
- blurred vision or double vision
If these symptoms are present, the blood has too much insulin and too little sugar in it, and the person needs to raise their blood sugar levels quickly.
To do this, they should eat or drink a fast-acting source of glucose, such as:
- a sweet fruit juice
- a piece of candy
- a glucose tablet
- a sugar lump
- a tablespoon of honey
Severe hypoglycemia can be life-threatening. When it results from an insulin overdose, people call it insulin shock.
People with symptoms of severe hypoglycemia need immediate medical attention. They may not be able to seek help for themselves so a person who is with them may need to assist.
The individual may experience:
- difficulty thinking or concentrating
- loss of consciousness
In severe cases, there is a risk that hypoglycemia will lead to coma or death.
If the individual is conscious but cannot eat something to raise their blood sugar levels, another person may be able to help by smearing some honey inside their cheek.
If the person loses consciousness, a bystander should not put anything in their mouth. Instead, they should call 911 at once.
Click here to find out more about what to do in a diabetes-related emergency.
A person experiencing an insulin overdose can take certain actions, depending on how severe the overdose is.
Mild insulin overdose
Mild hypoglycemia is common if a person makes a mistake when calculating their mealtime insulin or forgets to eat.
A few simple steps can correct a mild overdose:
- Check blood sugar: The person should check their blood sugar. If it is below 70 milligrams per deciliter (mg/dl), they have hypoglycemia.
- Take immediate action: If glucose levels are below 70 mg/dl, the person should consume a quick-release glucose drink, a high-sugar fruit juice, a soda, a piece of hard candy, a sugar lump, or some raisins.
- Take a secondary action: If the overdose happens because a person has missed a meal, they should eat food after the glucose. Doing this helps raise blood sugar steadily.
- Relax: The symptoms of an insulin overdose can be disorienting. The person should rest to keep themselves safe and let their body recover.
- Recheck the blood sugar: 15 minutes after consuming something sweet, the person should check their blood sugar again to see if the remedy has worked.
It is important for a person to follow these steps as soon as they become aware that they have taken too much insulin.
If symptoms persist and a blood glucose reading shows that the levels have not returned to normal, the person should seek medical attention.
Severe insulin overdose
Anyone with a severe insulin overdose needs immediate medical attention.
If the person is unable to take care of themselves, someone else can wipe some glucose gel or honey inside their cheek. If the person is unconscious, nobody should put anything in their mouth.
People who take insulin should always carry the following with them:
- A glucagon kit, which includes glucagon, sterile water, and a syringe for preparing and delivering an injection to counter the effects of insulin in an emergency.
- Medical ID, which can alert a bystander to the fact that diabetes is responsible for the symptoms and allow them to inform any emergency healthcare providers about the individual’s needs.
If the person loses consciousness, a bystander should call emergency medical help immediately.
Even if a family member or paramedic injects the glucagon, the person should still go to the hospital right away.
Treatment for an insulin overdose often involves using an intravenous (IV) dextrose and electrolyte solution. A doctor will inject the dextrose and electrolyte fluid directly into a vein.
The person will also need monitoring to ensure that they do not experience any long-term damage.
The best way to prevent an insulin overdose is to reduce the risk of making a mistake when taking a dose.
Tips for doing this include:
- Reading all packaging carefully: Misreading a label, insulin vial, or syringe can lead to an overdose, particularly when a person is using a new or unfamiliar product. It is important to understand a product before using it and to ask a doctor or pharmacist if anything is unclear.
- Using the right type of insulin: Accidentally taking a fast-acting insulin dose instead of a basal dose can cause an overdose. It is important to organize doses and keep a record of taking them. Adding a color-coded tape or label to the different insulin types may help.
- Eating regularly: Skipping a meal can lead to an insulin overdose. When a person takes their fast-acting dose of insulin before a meal, they should be sure that the meal is on its way. Many people find it helpful to wait until they sit down at the table to eat before taking their insulin.
- Logging the correct numbers: An insulin overdose can sometimes happen due to errors in calculation. Many apps and devices can help calculate carbs and insulin needs, and using one of these may reduce the risk of error.
Other safety tips include:
- letting any healthcare providers or other carers know your medical requirements, including which of insulin dose you take and, if necessary, what to do in an emergency
- storing insulin separately from that of anyone else in the household who uses a different dose
- checking with a doctor or pharmacist if you are not sure how to use insulin
Insulin overdose, safety, and suicide
Insulin is a medication. People should keep it out of the reach of children and only use it according to a doctor’s instructions. If a person takes too much insulin or takes it when they do not need it, it can be fatal.
Occasionally, a person will use insulin in an attempt to take their life. If a person shows signs of severe depression or suicidal thoughts, they or a loved one should seek medical help or contact the National Suicide Helpline.
Insulin overdoses are not uncommon, but people can take steps to avoid them or get help quickly if they occur.
An insulin overdose can have serious consequences. If symptoms occur, the person should attend to them immediately, before they become severe.
Carrying a glucose tablet to treat mild symptoms, having a glucagon kit at hand, and wearing a medical ID can all help resolve the effects of an insulin overdose.